MAUDE Adverse Event Report: ALPHATEC SPINE, INC INVICTUS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ALPHATEC SPINE, INC INVICTUS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 7092-01-01
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Headache (1880); Laceration(s) (1946)
Date of Event 09/20/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The returned device is currently under investigation.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
During a case, the surgeon and pa were cutting a 5.5mm cocr rod with a tabletop rod cutter.While cutting the rod, a large piece of the head of the rod cutter sheared off and struck the pa in the face above the eye.The sheared off piece of metal flew off, broke through her protective eye wear and caused a gash, bleeding and swelling above the eye.She had to stop what she was doing, collect herself, break scrub and stop the bleeding.It was reported she also had a minor headache.
 
Additional Manufacturer Narrative
H6: investigation findings: 3243.Investigation conclusion: 61.H10: a review of the device history record did not identify any manufacturing or processing-related irregularities.They were found to be properly manufactured and released in accordance with design specifications.The device has been in the field since (b)(6) 2021.Only the rod cutter head instrument returned to alphatec for evaluation.The distal tip of the open rod slots is confirmed damaged.There's a significant section of material fractured off from the slot/outer profile of the head piece.There is material wear and smashing on the cutting edge of the 6.35mm slot.The rod cutter is designed to cut rods varying in diameter and curvature.Based on information provided in the complaint and visual inspection, the rod cutter fractured during rod cutting of the 5.5mm cocr rod.This failure mode (fracturing of brittle stainless steel) is commonly seen in high-impact loading.The wear is at the 6.35mm rod slot indicate multiple instances of misuse in cutting undersized rods.Over time the non-perpendicular loading described below from cutting undersized rods can deform and weaken the rod cutter.In this instance a cocr rod (high density material) could not be cut by the device resulting in failure.Labeling review: "warnings/cautions/precautions: risks identified with the use of these devices, which may require additional surgery, include device component failure, loss of fixation/stabilization, non-union, vertebral fracture, neurological injury, vascular or visceral injury." "preoperative management: surgeons should have a complete understanding of the surgical technique, system indications, contraindications, warnings and precautions, safety information, as well as functions and limitations of the implants and instruments.Careful preoperative planning should include construct strategy, pre-assembly of component parts (if required), and verification of required inventory for the case." intraoperative management: "if it is mandatory to cut the rods to a more specific length, rod cutting should be done at a distance from the operative range, and such that a non-sharp edge remains on the rod." inspection: 'inspect instruments for any other damage, wear, and/or corrosion.".

Brand Name
INVICTUS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key15636418
Report Number2027467-2022-00076
Device Sequence Number19523455
Product Code LXH
UDI-Device Identifier00190376367194
UDI-Public(01)00190376367194(10)CH31984
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number7092-01-01
Device Catalogue Number7092-01-01
Device Lot NumberCH31984
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2022
Supplement Date Received by Manufacturer09/20/2022
Initial Report FDA Received Date10/19/2022
Supplement Report FDA Received Date12/28/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/03/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale